Alert archive / Missouri / Flash Flood Warnings in 2019

Flash Flood Warning 56, NWS Kansas City, MO

August 21, 20194 counties in Missouri; Atchison County, Kansas

NWS Kansas City, MO issued this flash flood warning at Aug 21, 2019, 4:33 AM CDT for 4 counties in Missouri; Atchison County, Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 21, 2019, 4:33 AM CDT (09:33 UTC)
Expired
Aug 21, 2019, 8:30 AM CDT
In force
4 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
None

Counties Atchison County, KS, Buchanan County, MO, Clinton County, MO, DeKalb County, MO, Platte County, MO

The radar

The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 09:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-08-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5140 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-08-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 135 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5140 J/kg
Mixed-layer CIN
-74 J/kg
Mixed-layer LCL
1104 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
135 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
3.0
Supercell composite
22.9

Open this sounding in Storm Lab

The text

As transmitted.

662 
WGUS53 KEAX 210933
FFWEAX
KSC005-MOC021-049-063-165-211330-
/O.NEW.KEAX.FF.W.0056.190821T0933Z-190821T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
433 AM CDT Wed Aug 21 2019

The National Weather Service in Pleasant Hill has issued a

* Flash Flood Warning for...
  Atchison County in northeastern Kansas...
  Buchanan County in northwestern Missouri...
  Clinton County in northwestern Missouri...
  Northern Platte County in west central Missouri...
  Southern DeKalb County in northwestern Missouri...

* Until 830 AM CDT.

* At 432 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. One to two inches of rain has 
  already fallen. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  St. Joseph, Atchison, Cameron, Plattsburg, Lathrop, Gower,
  Stewartsville, Agency, Edgerton, Effingham, Dearborn, Osborn,
  Rushville, Lancaster, Clarksdale, Muscotah, Lewis And Clark
  Village, Easton, De Kalb and Turney.

This includes the following highways...
 Interstate 35 in Missouri between mile markers 40 and 55.
 Interstate 29 between mile markers 26 and 44.
 Interstate 229 between mile markers 0 and 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3965 9556 3965 9511 3962 9510 3962 9506
      3967 9503 3969 9497 3971 9497 3973 9461
      3984 9460 3980 9421 3956 9421 3942 9500
      3942 9557

$$

Blair

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 4:10 AM CDT, 23 minutes earlier.

Area forecast discussion, Aug 21, 4:10 AM CDT, 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
410 AM CDT Wed Aug 21 2019

.Discussion...
Issued at 410 AM CDT WED AUG 21 2019

Satellite imagery shows a northwest flow developing across the
northern and central Plains early this morning in response to a
trough that is shifting into the northern Plains States, where it
will sweep across the Great Lakes in the coming days. And, it is
this trough that will be primarily responsible for the nice
weather (afternoon highs in the 70s to low 80s) expected to
prevail for the tail end of the work week and the coming weekend
as it sweeps a seasonally cool surface high sweeps into the
region. But, first we will have to deal with a couple days of
stormy weather.

Looking across the Plains, a lee side surface low has developed
across the front range of the Rockies in response to the cool
surface high the northern Plains trough is ushering into the
States. This has resulted in a frontal boundary stretched from
west central Kansas through southeast Nebraska into central Iowa
early this morning, which a diffluent nocturnal jet has developed
along, inducing strong warm air and moisture advection across
northern Kansas and southern Nebraska, where precipitable water
values of 2.1 inches has pooled. All this, in turn, has sparked a
line of strong to severe thunderstorms across central Nebraska
southeast into extreme northeast Kansas and far northwest
Missouri, which will be of concern well into the morning, and will
perhaps set the stage for more storms later today.

Storms in northeast Kansas and northwest Missouri will continue to
percolate along through sunrise as the low level jet keeps feeding
warm, moist air into the storms from the southwest. These storms
will be rather strong, but pulsy, as there is lots of instability to
work with (MUCAPE values > 4000 J/KG) but hardly any shear. This
will make large hail and damaging winds possible with these morning
storms, but will also bring a threat of flash flooding as the storms
look to train over the same locations of northeast Kansas and
northwest Missouri during the morning hours. There is some
expectation that the storms will spread east across far northern
Missouri this morning, which could lay out an effective boundary
from the rain induced cold pool for the afternoon hours. Models key
a bit on this cold pool as the shortwave trough swings through the
northern Plains to generate more scattered storms through the
afternoon hours. Confidence in the development of the afternoon
storms is a bit low, but can not ruled out, so have kept likely
POPs going for now.

Tonight into Thursday the cool surface high across the northern
Plains will slide farther south, and with it the frontal boundary
along its leading edge. This will move the focus for storms south
late this afternoon and through the overnight hours, with any late
night storms likely being rather strong, as there will be plenty of
instability aloft to work with.  Additionally, flash flooding may be
a concern given that precipitable water values pooled along the
boundary will be just over 2 inches. And, while we do expect the
activity late tonight to slowly settle south, it will do so slowly
enough to leave storms likely from eastern Kansas across central and
southern Missouri into Thursday afternoon.

Thursday on into the weekend...will see lovely temperatures in the
70s to low 80s prevail as a cool surface high slides across the
region. This will also move the focus for storms into Southern
Missouri for Thursday and Friday nights. Can't rule out any more
storms thanks to the nocturnal jet and abundant moisture in place
across the Plains States, but for now much of the weekend looks dry
across our section of Kansas and Missouri.

&&

.Aviation...(For the 06Z TAFS through 06Z Wednesday Night)
Issued at 1208 AM CDT WED AUG 21 2019

Several rounds of scattered thunderstorms are expected over the
next 24 hours. Tough to find periods where chances for rain are
low, but once showers pick up in the next 2 to 4 hours most of the
remaining period will have increasing chances for rain. Not
expecting continuous rain at the terminals, but off and on showers
will likely prevail through Wednesday evening. Could see wholesale
decreasing chances for rain toward the end of this forecast period
for Wednesday night.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Cutter
Aviation...Leighton
Hazardous weather outlook, Aug 20, 5:24 AM CDT, 23 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
524 AM CDT Tue Aug 20 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
524 AM CDT Tue Aug 20 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Very hot and humid conditions are expected this afternoon, with
dangerous heat indices developing.

Thunderstorms are expected this morning across northeast Missouri, a
few may be severe with strong winds.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Periodic chances for thunderstorms will continue Wednesday morning
through Thursday. A few of these storms may be strong to occasionally
severe.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 21, 3:51 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
351 AM CDT Wed Aug 21 2019

KSZ102-MOZ020-210915-
Doniphan KS-Buchanan MO-
351 AM CDT Wed Aug 21 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN DONIPHAN AND
NORTHEASTERN BUCHANAN COUNTIES UNTIL 415 AM CDT...

At 349 AM CDT, Doppler radar was tracking a strong thunderstorm over
Elwood, moving east at 30 mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
St. Joseph, Gower, Wathena, Elwood, Agency, Easton and St. Joseph
Airport.

This includes the following highways...
 Interstate 29 between mile markers 38 and 50.
 Interstate 229 between mile markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3964 9498 3980 9497 3982 9460 3962 9460
TIME...MOT...LOC 0849Z 258DEG 25KT 3972 9487

Blair

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 2:10 AM CDTFlash Flood WarningEAXHolt4 hr
Aug 21, 2:24 AM CDTSevere Thunderstorm WarningEAXAndrew, Holt36 min
Aug 21, 3:06 AM CDTFlash Flood WarningEAXAndrew, Buchanan4 hr
Aug 21, 3:51 AM CDTSpecial Weather StatementEAXBuchanan24 min
Aug 21, 5:06 AM CDTSpecial Weather StatementEAXCaldwell24 min
Aug 21, 5:19 AM CDTSevere Thunderstorm WarningEAXCaldwell, Daviess, Livingston41 min
Aug 21, 6:02 AM CDTSevere Thunderstorm WarningEAXChariton, Linn, Livingston43 min
Aug 21, 7:10 AM CDTSevere Thunderstorm WarningEAXLafayette, Saline35 min
Aug 21, 7:23 AM CDTAreal Flood WarningEAXAndrew, Buchanan, Caldwell, Clinton, Daviess, DeKalb and 3 more6 hr
Aug 21, 9:10 AM CDTRiver Flood WarningEAXCarroll, Chariton, Linn, Livingston4 days
Aug 21, 9:10 AM CDTRiver Flood WarningEAXCarroll, Chariton23 hr
Aug 21, 9:15 AM CDTRiver Flood WarningEAXBuchanan3 days
Aug 21, 9:15 AM CDTRiver Flood WarningEAXPlatte5 days
Aug 21, 9:15 AM CDTRiver Flood WarningEAXPlatte5 days
Aug 21, 9:28 AM CDTRiver Flood WarningEAXBuchanan, Platte5 days
Aug 21, 9:28 AM CDTRiver Flood WarningEAXPlatte4 days
Aug 21, 9:28 AM CDTRiver Flood WarningEAXPlatte5 days
Aug 21, 2:59 PM CDTFlash Flood WatchEAXBates, Carroll, Cass, Clay, Cooper, Henry and 8 more12 hr
Aug 21, 3:26 PM CDTSpecial Weather StatementEAXLinn34 min

Nearby

Flash Flood Warnings in Missouri, 2019Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.